Hail, Bates
- When
- June 2, 11:20 AM CST
- Where
- Bates County, 0.69 mi S of Hume
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -94.580
A complex of thunderstorms increased to severe strength across northeast Kansas, by the late morning hours of June 2, 2008. The complex continued to move southeast into west central Missouri.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A complex of thunderstorms increased to severe strength across northeast Kansas, by the late morning hours of June 2, 2008. The complex continued to move southeast into west central Missouri. Very large hail, damaging thunderstorm winds, and flash flooding, accompanied the storms. Hail sizes were in the half dollar to golfball size range, with baseball size hail reported near Rich Hill. In addition to the large hail, thunderstorm wind gusts estimated between 60 and 80 miles an hour, felled trees and even tore a roof off a home near Trading Post, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 2, 9:41 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1041 AM CDT MON JUN 2 2008 .UPDATE... ...MESOSCALE DISCUSSION... HP SUPERCELLS CONTINUE TO TRACK SEWD ALONG ELEVATED INSTABILITY BOUNDARY...ALTHOUGH THE NUMBER OF STORMS HAS DECREASED DUE TO MERGERS OVER THE PAST HOUR. TWO LEAD CELLS TRACKING ACROSS LINN COUNTY KS WILL CONTINUE TO PRODUCE SIGNIFICANT HAIL OF AT LEAST GOLF BALL SIZE AS THEY TRACK TOWARD EXTREME SOUTHWEST BATES COUNTIES AND INTO THE SGF CWA. BOTH OF THESE STORMS CONTINUE TO SHOW CLASSIC RADAR SIGNATURES WITH VERY LARGE THREE-BODY SCATTER SPIKES...PROLIFIC DEEP REFLECTIVITY CORES AND IMPRESSIVE MID-LEVEL ROTATION/STORM TOP DIVERGENCE. GIVEN THAT STORMS HAVE YET TO FULLY INGEST ANY SURFACE BASED INSTABILITY (ALTHOUGH PROBABLY GETTING CLOSE)...DO NOT EXPECT ANY TORNADO THREAT IN THE IMMEDIATE NEAR TERM. THIS IS CONFIRMED BY THE LACK OF VELOCITY SIGNATURES IN THE LOWEST FEW THOUSANDS FEET ON WSR-88D. MEANWHILE...TEXTBOOK HP SUPERCELL MERGER EVOLUTION ONGOING NEAR TOPEKA AND THE TRANSITION TO A PARTICULAR DAMAGING SMALL SCALE BOW ECHO APPEARS TO BE ONGOING. ATTENDANT VERY LARGE HAIL THREAT WILL ALSO CONTINUE WITH THIS ACTIVITY...BUT COULD SEE WIND GUSTS IN EXCESS OF HURRICANE FORCE AS THIS SMALL SCALE EVENT BEGINS TO DEVELOP A REAR INFLOW AND FEEDS OFF INCREASING DOWNSTREAM BUOYANCY. THIS ACTIVITY WILL TRACK ACROSS THE FAR SOUTHERN KC METRO INCLUDING SOUTHERN LEAVENWORTH AND MUCH OF JOHNSON COUNTY OVER THE NEXT HOUR AND A HALF. BOOKBINDER ...PREVIOUS MESOSCALE DISCUSSION... RECENT RADAR TRENDS SHOW A RAPID UPSWING IN CONVECTION ACROSS EASTERN KANSAS WITH AN ARCING LINE OF ELEVATED SUPERCELLS TRACKING ALONG THE NORTHERN EDGE OF THE GREAT PLAINS CAP. THIS MESOSCALE CONVECTIVE COMPLEX IS BEING FED BY A MODEST 30 KNOT LOW LEVEL JET...AND DEEP LAYER SHEAR REMAINS MORE THAN SUPPORTIVE OF SUPERCELLS. 12Z KTOP SOUNDING SHOWED NEAR DRY ADIABATIC LAPSE RATES IN THE 750-500MB LAYER COINCIDING WITH THE HAIL GROWTH REGION. THUS...THE PRIMARY THREAT WITH THIS ACTIVITY WILL REMAIN LARGE AND DESTRUCTIVE HAIL...WITH THE CAPABILITY FOR STONES LARGER THAN BASEBALL SIZE. IN ADDITION...AS THE INFLOW AIRMASS TO THE SOUTH OF THIS ACTIVITY CONTINUES TO DESTABILIZE QUICKLY DUE TO STRONG INSOLATION AND INFLUX OF NEAR 70F DEWPOINTS...THIS ACTIVITY MAY BECOME ROOTED IN THE BOUNDARY LAYER OVER THE NEXT COUPLE OF HOURS /IF NOT SOONER/. GIVEN THE IMPRESSIVE LOW LEVEL SHEAR AVAILABLE...THIS MAY RESULT IN AN ADDITIONAL DAMAGING WIND AND ISOLATED TORNADO THREAT. STORM MOTION WILL BE LARGELY DICTATED BY THE NATURE OF THE STORMS...AS WELL AS ANY MODIFICATION OF THE INSTABILITY GRADIENT. SUPERCELLS WILL TEND TO TRACK TOWARD THE SOUTHEAST...WITH NON-ROTATING STORMS AND LEFT SPLITS GENERALLY OFFERING AN EAST OR EAST-NORTHEAST MOTION. PRIMARY THREAT AREA /GENERALLY AFTER 16Z/ WILL BE FOCUSED ALONG THE SOUTHERN END OF THE KC METRO AND POINTS SOUTHWARD. IN ADDITION TO THE VARIOUS AFOREMENTIONED SEVERE WEATHER THREATS...TRAINING HP SUPERCELLS ALONG THERE CURRENT TRACK COULD EASILY PRODUCE 2-4 INCHES OF RAIN IN VERY SHORT ORDER RESULTING IN FLASH FLOODING. BOOKBINDER && .AVIATION... SCATTERED SHOWERS EXPECTED AT THE TAF SITES THIS MORNING. INSTABILITY AND FORCING MAXIMIZED BY LATE MORNING AND EARLY AFTERNOON...SO HAVE INCLUDED TEMPO GROUP FOR SCATTERED THUNDERSTORMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 558 AM CDT MON JUN 2 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 558 AM CDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS ONGOING OVER PORTIONS OF NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA WILL PUSH INTO NORTHEASTERN KANSAS AND NORTHERN MISSOURI BY MID MORNING. SMALL HAIL...GUSTY WINDS AND LOCALIZED HEAVY RAIN MAY BE POSSIBLE WITH THIS ACTIVITY. AN ADDITIONAL CHANCE FOR SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL PERSIST THROUGHOUT THE LATE MORNING AND AFTERNOON HOURS OVER MUCH OF THE OUTLOOK AREA...AND THROUGH MONDAY NIGHT ACROSS MAINLY NORTHERN MISSOURI. ALTHOUGH THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS MONDAY AFTERNOON AND MONDAY NIGHT...AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE ACROSS PORTIONS OF NORTHERN MISSOURI OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE UPCOMING WEEK...WITH THUNDERSTORM CHANCES NEARLY EVERY DAY. THERE WILL BE A SLIGHT CHANCE OF SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL MISSOURI AS A STALLED BOUNDARY REMAINS IN THE AREA. HOWEVER...UNCERTAINTY REMAINS AS TO THE LOCATION OF THIS BOUNDARY AND WHETHER A LARGE LAYER OF WARM AIR ALOFT CAN SUPPRESS THIS POSSIBLE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL ALSO BE POSSIBLE LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING ACROSS THE REGION...WITH AN INCREASED POTENTIAL FOR SEVERE WEATHER THURSDAY NIGHT. UNCERTAINTY STILL REMAINS AS TO THE EXACT LOCATIONS AND TIMING OF SEVERE WEATHER...THEREFORE EMERGENCY MANAGERS AND ALL OTHER INTERESTED PARTIES ARE URGED TO CONTINUE TO MONITOR FOR THE LATEST FORECAST UPDATES. GIVEN THE POTENTIAL FOR REPEATED EPISODES OF THUNDERSTORMS WITH HEAVY RAINFALL THIS WEEK...FLOODING OF RIVERS AND STREAMS MAY BECOME A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING ACROSS THE ENTIRE OUTLOOK AREA...AND THROUGH THE OVERNIGHT HOURS IN NORTHERN MISSOURI. DUX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL 2 S PRESCOTT 38.03N 94.70W
06/02/2008 E1.75 INCH LINN KS PUBLIC
&&
21PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 AM CDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL MOUND CITY KS 38.14N 94.82W
06/02/2008 E1.00 INCH LINN KS LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BY LINN COUNTY SHERIFF IN
MOUND CITY, KS.
&&
MSINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 AM CDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HAIL 3 W CENTERVILLE KS 38.22N 95.07W
06/02/2008 M1.00 INCH LINN KS CO-OP OBSERVER
NICKEL AND QUARTER SIZE HAIL LASTED A COUPLE OF MINUTES.
&&
KBRONISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 PM CDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM HAIL MOUND CITY KS 38.14N 94.82W
06/02/2008 E1.75 INCH LINN KS LAW ENFORCEMENT
GOLF BALL SIZE HAIL AT THE LINN COUNTY SHERIFF OFFICE IN
MOUND CITY, KS AND GOLF BALL SIZE HAIL CAUSING BROKEN
WINDSHIELDS REPORTED BY LINN COUNTY EMERGENCY MANAGER IN
CENTERVILLE, KS
&&
MSINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 PM CDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM HAIL 1 S CENTERVILLE KS 38.20N 95.02W
06/02/2008 E1.00 INCH LINN KS EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED AT INTERSECTION OF 1000 ROAD
AND JACKSON SOUTH OF CENTERVILLE, KS.
&&
MSINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 PM CDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL PLEASANTON 38.18N 94.71W
06/02/2008 E1.00 INCH LINN KS PUBLIC
QUARTER SIZE HAIL REPORTED BY PUBLIC IN PLEASANTON,
KANSAS.
&&
MSINGERThe national radar mosaic for the moment the first event began.
9 hail, 4 thunderstorm wind, 1 high wind, 1 flood. Local standard time, as filed.
Wake low activity behind a thunderstorm, caused a gust to 86 mph at the William Jewel college campus. Widespread damage to trees was reported.
B Highway was reported to be flooded north of the railroad tracks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115928, 115930, 115929, 120151, 115921, 115926, 115927, 115932, 115925, 115920, 115924, 115919, 115923, 115922, 120160.